Hail, Elko
- When
- September 18, 11:22 AM PST to 11:40 AM PST
- Where
- Elko County, 0.52 mi W of Ryndon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.950, -115.610
One inch diameter hail was reported in Wells and 3/4 inch diameter hail in Ryndon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
One inch diameter hail was reported in Wells and 3/4 inch diameter hail in Ryndon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 18, 2:43 AM PST, 8 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 343 AM PDT THU SEP 18 2014 .SYNOPSIS...AN UNSTABLE LATER SUMMER WEATHER SYSTEM WILL PUSH INLAND FROM THE EASTERN PACIFIC AND BRING ISOLATED SHOWERS AND THUNDERSTORMS TO THE GREAT BASIN THROUGH THE WEEKEND. SOME STORMS MAY BE STRONG TO SEVERE THURSDAY AND THURSDAY EVENING. SMOKE FROM CALIFORNIA FIRES WILL ALSO AFFECT SOME AREA FOR A COUPLE OF DAYS. && .SHORT TERM...TODAY THROUGH FRIDAY. MODEL DIFFERENCES LEND UNCERTAINTY TO THE DETAILS OF THE IMMEDIATE RANGE FORECAST. NAM WANTS BEAUCOUP RH AND PW'S IN GREAT BASIN TODAY AND THIS EVENING...BUT SHUNTS THE HIGHEST VALUES INTO UTAH COMPARED TO PREVIOUS RUNS. GFS NOT AS PROFOUND ON THIS BUT IT'S ALSO BEEN THE MODEL OF BEING DESPAIRINGLY WRONG ON THIS EVENT. GIVEN A COMPROMISE OF THE TWO...INCLUDING THE MASSIVE INSTABILITY THE NAM WANTS...HAVE DROPPED POPS OVER THE FORECAST FROM 2-8 POINTS TODAY AND AROUND 2-5 POINTS TONIGHT. KEPT SAME VALUES...ROUGHLY...FRIDAY AND FRIDAY EVENING BUT TIGHTENED UP THE OVERALL COVERAGE AREA OF THE POPS. TODAY'S STORMS MAY REACH STRONG TO SEVERE LIMITS AS 4 DIGIT CAPE VALUES WILL WORK WITH AVAILABLE MOISTURE AND JET STREAK OVERHEAD WILL PROVIDE VENTILATION. ISSUES WILL BE STRONG WIND GUSTS...MODERATE SIZED HAIL...AND BRIEF HEAVY RAINS IN TIGHT CORES. SEVERITY OF STORMS WILL TAPER OFF TONIGHT AND FRIDAY...BUT ISOLATED HEAVY RAINERS WILL STILL OCCUR. LIGHTNING WILL BE IMPRESSIVE IN SOME STORMS. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. NOT A LOT OF CHANGE IN THE LONG TERM OUTLOOK COMPARED TO YESTERDAY. CLOSED LOW STILL EXPECTED TO FORM OVER THE CALIFORNIA COAST BY FRIDAY NIGHT AND MOVE SLOWLY INTO AND THEN ACROSS NEVADA OVER THE WEEKEND. THIS WILL RESULT IN ANOTHER SURGE OF SUBTROPICAL MOISTURE AS THE LOW ENTRAINS AIR FROM THE SOUTHWEST AND DRAWS IT NORTH INTO THE SILVER STATE. FORCING LOOKS SUFFICIENT FOR NUMEROUS SHOWERS AND THUNDERSTORMS LATER SATURDAY IN CENTRAL NEVADA...SPREADING NORTH INTO NORTHERN NEVADA BY SUNDAY MORNING AND CONTINUING THROUGH THE DAY. BEST CHANCES WILL BE SUNDAY AFTERNOON AS THE LOW PASSES OVERHEAD AND DAY-TIME INSOLATION DOES ITS THING. STORM MOTIONS DON'T LOOK PARTICULARLY FAST SO FLASH FLOODING COULD BE AN ISSUE...AND THE COLD TEMPS ALOFT ASSOCIATED WITH THE UPPER LOW MEAN HAIL AND ISOLATED SEVERE WILL BE A POSSIBILITY AS WELL. LOW MOVES OFF TO THE NORTHEAST AND WEAKENS MONDAY WITH A RAPID DECREASE IN THE CHANCE OF SHOWERS/THUNDERSTORMS. TUESDAY LOOKS LIKE THE BEST DAY AS WE SIT UNDER WEST TO SOUTHWEST FLOW ALOFT BETWEEN THE DEPARTING SYSTEM AND A DEEP TROUGH APPROACHING FROM THE PACIFIC. THIS SYSTEM MAY SWING A COLD FRONT OUR WAY AS EARLY AS WEDNESDAY BUT MORE LIKELY THURSDAY PER ECMWF TIMING. THIS COULD BE THE FIRST TRUELY AUTUMNAL FRONT OF THE SEASON WITH BOTH PRECIPITATION AND SIGNIFICANT COOLING...BUT ITS STILL PRETTY FAR OUT THERE. TEMPS IN THE LONG TERM WILL GENERALLY RUN ABOVE NORMAL WITH THE EXCEPTION OF SUNDAY AND MONDAY...WHEN THE INFLUENCE OF THE PASSING UPPER LOW AND ITS ASSOCIATED CLOUDS/RAIN/COOL AIR ALOFT WILL KEEP TEMPS NEAR TO SLIGHTLY BELOW NORMAL. A MORE SIGNIFICANT COOL DOWN IS POSSIBLE BY THE END OF NEXT WEEK IF THE IDEA OF A DEEP PACIFIC TROUGH IS REALIZED. RCM && .AVIATION...SMOKEY CONDITIONS WILL GRADUALLY DIMINISH AT KWMC OVER THE NEXT FEW HOURS...ESPECIALLY AFTER SUNRISE...THOUGH COULD RETURN AT SOME POINT LATER TODAY OR TONIGHT. OTHERWISE...VFR CIGS AND VIS ALL TERMINALS WITH A THREAT OF THUNDERSTORMS AT KEKO AND KELY PRIMARILY THIS AFTERNOON AND EVENING. RCM && .FIRE WEATHER...WINDS WILL GUST IN ZONES 455 AND 457 AND POSSIBLY IN SOUTHERN PORTION OF 454 THROUGH THURSDAY NIGHT...BUT RH VALUES WILL BE PRETTY HIGH WITH MOISTURE FROM LEFT OVER TROPICAL STORMS STILL HANGING AROUND. BIGGEST THREAT THROUGH FRIDAY WILL BE THUNDERSTORMS OVER MUCH OF THE FIRE DISTRICT WITH ENOUGH MOISTURE TO CLASSIFY AS WET IN MOST PLACES...BUT LOTS OF LIGHTNING AND SOME OUTSIDE THE HEAVY RAIN CORES. NEW FIRE STARTS ARE LIKELY BUT EXTREME FIRE BEHAVIOR IS NOT. STRONG GUSTY WINDS WITH STORMS AND HAIL ARE POSSIBLE. LOCAL FLOODING IS ALSO POSSIBLE. MINOR LAND SLIDES ON RECENT BURN SCARS NEEDS TO BE WATCHED. MAX TEMPERATURES COOL OFF A BIT FRIDAY...DOWN TO ABOUT NORMAL. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 98/93/93/98
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 936 AM PDT THU SEP 18 2014 NVZ031-036-181700- NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 936 AM PDT THU SEP 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND WESTERN ELKO COUNTIES UNTIL 1000 AM PDT... AT 934 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHEAST OF DUNPHY...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... NORTH AREA MINE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4122 11631 4109 11602 4086 11640 4092 11650 TIME...MOT...LOC 1636Z 218DEG 26KT 4094 11637 JRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1017 AM PDT THU SEP 18 2014
NVZ031-036-181745-
NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA
COUNTY NV-
1017 AM PDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN EUREKA AND
CENTRAL ELKO COUNTIES UNTIL 1045 AM PDT...
AT 1015 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
TUSCARORA TO 13 MILES SOUTHEAST OF TUSCARORA TO 20 MILES NORTH OF
CARLIN...AND MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
STATE ROUTE 226...
NORTH FORK...
MOUNTAIN CITY HIGHWAY FROM TUSCARORA JUNCTION TO NORTH FORK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4160 11583 4125 11580 4106 11591 4098 11627
4122 11617 4141 11621
TIME...MOT...LOC 1717Z 270DEG 17KT 4142 11610 4116 11608
4099 11618
JRMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1119 AM PDT THU SEP 18 2014 NVZ031-034-038-039-181845- NORTHERN ELKO COUNTY NV-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 1119 AM PDT THU SEP 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1145 AM PDT... AT 1116 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLOVER VALLEY...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... ANGEL LAKE... WELLS AND INTERSTATE 80 NEAR WELLS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4126 11514 4120 11473 4085 11508 4089 11523 TIME...MOT...LOC 1819Z 205DEG 33KT 4097 11511 JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1143 AM PDT THU SEP 18 2014 NVZ038-181915- SOUTHWEST ELKO COUNTY NV- 1143 AM PDT THU SEP 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1215 PM PDT... AT 1141 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ELKO...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... ELKO AND LAMOILLE SUMMIT... ADOBE SUMMIT... RYNDON... INTERSTATE 80... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4106 11585 4095 11546 4066 11578 4067 11594 TIME...MOT...LOC 1843Z 208DEG 27KT 4078 11580 JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1155 AM PDT THU SEP 18 2014 NVZ031-039-181930- NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV- 1155 AM PDT THU SEP 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1230 PM PDT... AT 1153 AM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR WELLS...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... HD SUMMIT... HIGHWAY 93 NORTH OF WELLS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4151 11485 4138 11452 4105 11490 4112 11507 TIME...MOT...LOC 1855Z 217DEG 27KT 4117 11491 JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1158 AM PDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL WELLS 41.11N 114.95W
09/18/2014 M0.50 INCH ELKO NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED VERY HEAVY RAIN AND DIME
SIZE HAIL.
&&
JRMThe Elko radar (KLRX), 103 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541243, 541244.